Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 117, NWS Las Vegas, NV

August 15, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2018, 10:58 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 10:58 PM MST (05:58 UTC)
Expired
Aug 16, 2018, 2:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WGUS55 KVEF 160558
FFWVEF
AZC015-160900-
/O.NEW.KVEF.FF.W.0117.180816T0558Z-180816T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1058 PM MST WED AUG 15 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwest Mohave County in northwestern Arizona...

* Until 200 AM MST.

* At 1055 PM MST, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Up to one inch of rain has 
  already fallen in 15 minutes over Crossman Peak to the east of 
  Lake Havasu. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lake Havasu City and the Arizona side of Lake Havasu extending 
  toward Parker Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Move to higher ground now. Act quickly to 
protect your life.

&&

LAT...LON 3426 11386 3425 11401 3430 11409 3430 11414
      3436 11419 3436 11423 3445 11434 3445 11438
      3446 11439 3452 11438 3459 11444 3461 11443
      3462 11444 3470 11402 3425 11380 3424 11385

$$

JA
1 follow-up statement
744 
WGUS75 KVEF 160708
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1208 AM MST THU AUG 16 2018

AZC015-160900-
/O.CON.KVEF.FF.W.0117.000000T0000Z-180816T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1208 AM MST THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST FOR
SOUTHWEST MOHAVE COUNTY...

At 1204 AM MST, Doppler radar indicated thunderstorms producing 
heavy rain had moved to the California side of Lake Havasu and only 
moderate rain showers remained on the Arizona side. Automated gages 
reported between 1 and 1.5 inches of rain fell over the mountains 
just to the east of Lake Havasu and this will result in flash 
flooding in parts of Lake Havasu City until at least 2 AM MST. 

Some locations that will experience flooding include...
Lake Havasu City and Desert Hills and the Arizona side of Lake 
Havasu toward Parker Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3426 11386 3425 11401 3430 11409 3430 11414
      3436 11419 3436 11423 3445 11434 3445 11438
      3446 11439 3452 11438 3459 11444 3461 11443
      3462 11444 3470 11402 3425 11380 3424 11385

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:28 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 8:28 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
828 PM PDT Wed Aug 15 2018

.SYNOPSIS...Storm coverage will increase again on Thursday as well
as spread north and west before precipitation chances decrease for
the second half of the week. Temperatures will trend down through
Thursday as thunderstorm chances increase then warm again Friday
with decreasing thunderstorm chances strengthening high pressure.
&&

.UPDATE...
Storms continue this evening across Mohave County and portions of
San Bernardino County where there is still enough lingering
instability to sustain convection. Movement of these storms is slow
and flooding remains a concern with PWATs between 1.0-1.6 inches.
The wind threat has come down over the last few hours and DCAPE
values continue to slowly decrease. Following current trends storms
should continue to weaken through 09z; lingering longest over
eastern Mohave County. The forecast has been adjusted accordingly.

&&
.SHORT TERM...Through Friday night.

The quiet period may be short lived though as Thursday is setting up
to be an active day. Cyclonic flow aloft from a wave pushing
westward with a weak 300mb jet will provide for better overall
forcing across the area Thursday afternoon. Instability will also be
better than what we saw today as CAPE values showing moderate
instability over much of southern NV into California and Arizona
combined with general area of forcing. With these factors in mind,
current thinking is scattered to widespread thunderstorm development
after 18Z Thursday is becoming more likely. Increased precipitation
chances on Thursday, including at least a slight chance for almost
all locations Thursday afternoon. Shear will continue to be limited,
so pulse storms with gusty winds are a potential impact. The more
significant worry for Thursdays storms will be flooding. Moisture
will be increasing as southwest flow pushes PWATs in the Colorado
River Valley into southern Mohave county near or over 2.00+ inches.
With continued slow moving and training storms, think the flash
flooding potential will be higher on Thursday than it has been the
past fews days. Will need to refine precipitation potential with
additional trends and tomorrows morning mesoanalysis, and heavy rain
may need to be added to the forecast for some locations. Storms may
last longer Thursday evening into the overnight as the weak
shortwave lifting through the area.

After Thursday, the overall flow becomes more southwest and the
area will dry out for the end of the week. Friday could still have
some thunderstorm activity, but it will be more limited and in
the higher terrain. With less moisture and anticyclonic flow,
temperatures on Friday will be warmer than it has been this past
week.

&&

.LONG TERM...Saturday through Tuesday.

Medium range guidance is in good agreement this morning on moisture
being temporarily scoured out across the southern Great Basin and
Mojave Desert this weekend. Once the moisture is scoured out, a
ridge of high pressure will build in from the west. As it does,
subsidence and mid-level warming should suppress any convective
development through Sunday. Under the ridge temperatures are
expected to increase and hover around 5-7 degrees above normal.

As high pressure moves eastward and sets up across central Arizona
early next week (Monday/Tuesday), more monsoonal moisture should seep
into the area. A southeasterly flow will tap a moisture pool across
southern Arizona and the Sonora Desert and advect it northward into
the Mojave Desert. There is low confidence in how far north this
moisture will spread, so only slight adjustments were made to the
PoP grids. Although moisture is expected to spread northward next
week, temperatures have been kept in the above average category for
now. If this moisture surge signal stays consistent over the next
few runs, temperatures will need to be adjusted downward to account
for cloud cover and surface moistening.
&&

.AVIATION...For McCarran...There is a chance for storms to develop
in and around the valley through today. With any thunderstorms that
develop there will be the chance for strong outflow winds with gusts
to 30 kts to reach KLAS. There is a slightly better chance for more
widespread activity tomorrow afternoon as well. Besides storm
chances, expect southerly winds generally less than 10 kts with
typical diurnal winds kicking in by 05-06Z this evening. Skies will
be FEW to BKN aoa 10 kft through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...There is at least a slight chance for storms to develop
near all TAF sites today. With any thunderstorms that develop there
will be the chance for strong outflow winds with gusts to 30 kts.
There is a slightly better chance for more widespread activity
tomorrow afternoon as well. Besides storm chances, expect southerly
winds generally less than 10 kts with diurnal winds kicking in by 04-
06Z this evening. Skies will be FEW to BKN aoa 10 kft through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
LONG TERM....Booth
AVIATION...Kryston
UPDATE...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 15, 7:35 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
735 PM PDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.42W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
            INJURY. LARGE MILEAGE SIGN BLOWN DOWN.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:33 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 16, 9:17 AM MSTFlash Flood WatchVEFMohave10 hr
Aug 16, 3:06 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 16, 4:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.